Hail, Brule
- When
- August 25, 4:45 PM CST
- Where
- Brule County, 5.55 mi S of (9v9)chamberlain Arp
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.690, -99.310
Hail and strong winds impacted a portion of east central South Dakota as a complex of severe thunderstorms moved through the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Hail and strong winds impacted a portion of east central South Dakota as a complex of severe thunderstorms moved through the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 25, 2:20 PM CST, 2 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Sioux Falls SD 320 PM CDT Fri Aug 25 2017 .SHORT TERM...(This evening through Saturday) Issued at 320 PM CDT Fri Aug 25 2017 The main concern in the short term is the increasing potential for scattered strong to severe thunderstorms late this afternoon and evening. A warm front currently located somewhere along the I-90 corridor, will continue to lift north-northeast this afternoon and evening, increasing the instability across the area. A small cluster of thunderstorms developed late this morning across northeast Nebraska on the nose of a moderate LLJ, and warm air advection. Storm total estimates from 3 to 5 inches of rain around Concord area. The main focus then turns to our western zones. Scattered strong to severe storms are possible late this afternoon and evening as the aforementioned warm front interacts with an upper-level trough. Models continue to suggest a increase in mid-level theta-e advection on the nose of a strengthening low-level jet of 35 to 40 knots. Deep layer shear is moderate (~ 30 knots), but with steep mid-level lapse rates from 7.5 to 8 C/km and moderate MUCAPE of 2000+ J/kg, the development of discrete cells, and perhaps organized supercells are expected to develop ahead of the boundary. Storms are expected to develop along the Missouri River by around 23Z, then progress eastward, approaching the I-29 corridor after 03Z. The main threats are large hail up to golf ball size during the evening hours, then damaging winds will become the primary risk as the system evolves in the nighttime. Isolated one or two tornadoes cannot be ruled out with some of these severe storms as the 0-1 km helicity ranges from 150-200 m2s-2, and 0-1 km bulk shear of around 27 knots. The severe weather threat will gradually diminish from west to east into the overnight hours. Showers and thunderstorms could linger through mid morning across portions of southwest Minnesota, and northwest Iowa, as the surface boundary moves out of the area. Skies will gradually clear through the day, giving way to a partly sunny day. Dry air will build across the area, with west to northwesterly surface flow keeping near normal temperatures. Highs will range from the upper 70s to lower 80s. .LONG TERM...(Saturday night through Friday) Issued at 320 PM CDT Fri Aug 25 2017 Models hint at series of short waves tracking through the area on Saturday night into Sunday. The main wave will be centered across Minnesota, possibly clipping the eastern half of the forecast area. Depending on mid level cloud cover, low level fog could try to develop across Minnesota and Iowa early Sunday morning, but confidence is not high enough at this time to include mention in the forecast. Precipitation chances appear to be the greatest Sunday morning as a weak disturbance tracks through central South Dakota, and then again Sunday afternoon across the east with the addition of diurnal heating. Some of the models-including the Canadian- suggest there would not be enough moisture and instability Sunday morning across central South Dakota. The ECMWF is not far behind the Canadian, with the American solutions offering a wetter solution. For now, kept a slight chance of precipitation near Chamberlain for Sunday morning. With wave over Minnesota being a relatively slow mover, could see some instability showers/thunderstorms develop Sunday afternoon east of I-29. Expect this activity to wane fairly quickly with sunset. Thereafter, the upper level ridge folds into the region from the west. This potentially keeps Harvey in place across eastern Texas, and leads to a period of quiet weather across the Northern Plains. Models hint at the potential for periodic early morning fog chances, as well rain chances late in the week as a weak shortwave moves from northwest to southeast across central South Dakota Thursday morning, and stronger low level jet develops Friday morning with mass convergence across the eastern half of the forecast area. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1239 PM CDT Fri Aug 25 2017 An area of thunderstorms will affect KSUX early in this TAF period, bringing brief MVFR conditions. The potential for additional thunderstorms will move across the region after 21-22Z. While brief MVFR-IFR conditions and locally gusty winds will be possible with the storms, more widespread MVFR-locally IFR stratus is expected to develop behind the departing storms, more likely affecting KHON/KFSD after 09Z-11Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...05 LONG TERM...BT AVIATION...JH/05
Hazardous Weather Outlook National Weather Service Sioux Falls SD 332 PM CDT Fri Aug 25 2017 SDZ038>040-050-052>070-262045- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix- Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD- 332 PM CDT Fri Aug 25 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to develop across central SD late this afternoon, and then push eastward through the evening. A few of these storms could become severe with hail to the size of golf balls, wind gusts to 60 mph, and locally heavy rain. An isolated brief tornado is also possible through 8 pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be likely after 5 pm. IAZ001-002-012-020-MNZ071-072-080-081-089-090-097-098-NEZ013-014- SDZ071-262045- Lyon IA-Osceola-Sioux-Plymouth-Lincoln MN-Lyon MN-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Union- 332 PM CDT Fri Aug 25 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms will develop across the area this evening, then continue through the overnight hours. An isolated storm could produce hail to the size of quarters and winds to 60 mph during the mid evening, with locally heavy rain possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms may continue into Saturday. These storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 8 pm. IAZ003-013-014-021-022-031-032-262045- Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Woodbury-Ida- 332 PM CDT Fri Aug 25 2017 This Hazardous Weather Outlook is for portions of northwest Iowa and west central Iowa. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will be possible across the area this morning. These storms are not expected to be severe. Additional storms may develop across the area tonight. These storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms will remain possible on Saturday. These storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Sioux Falls radar (KFSD), 208 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
5 thunderstorm wind, 2 hail. Local standard time, as filed.
A few branches were downed.
Tree limbs downed across the entire town.
Tree branches were downed.
Numerous tents, porta potties, and trash cans were blown over at Prairie Village.
Tree branches downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719887, 719888, 719891, 719889, 719892, 719890, 719893.